Alert archive / Missouri / Flash Flood Warnings in 2020

Flash Flood Warning 34, NWS Springfield, MO

May 24, 2020Taney County, Missouri

NWS Springfield, MO issued this flash flood warning at May 24, 2020, 4:36 PM CDT for Taney County, Missouri. It was in force for 3 hr. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 24, 2020, 4:36 PM CDT (21:36 UTC)
Expired
May 24, 2020, 7:30 PM CDT
In force
3 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

County Taney County, MO

The radar

The Springfield radar (KSGF), 60 km from the middle of the area, began a volume at 21:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 24, 4:45 PM CDTFLASH FLOOD1 Sw Walnut Shade, MOCORRECTS PREVIOUS FLASH FLOOD REPORT FROM 1 SW WALNUT SHADE. RIVER GAUGE AT BULL CREEK NEAR WALNUT SHADE IS OUT OF BANKS ABOVE MINOR FLOOD STAGE.
May 24, 5:00 PM CDTFLASH FLOOD2 Sw Walnut Shade, MOEM REPORTED ROADS CLOSED THROUGHOUT TANEY COUNTY AS WATERS ROSE QUICKLY THEN RECEDED ALMOST AS QUICKLY.
May 24, 5:15 PM CDTFLASH FLOOD2 Sw Walnut Shade, MOCORRECTS PREVIOUS FLASH FLOOD REPORT FROM 2 SW WALNUT SHADE. EM REPORTED ROADS CLOSED THROUGHOUT TANEY COUNTY AS WATERS ROSE QUICKLY THEN RECEDED ALMOST AS QUICKLY.
May 24, 5:25 PM CDTFLASH FLOOD1 Sw Walnut Shade, MORIVER GAUGE AT BULL CREEK NEAR WALNUT SHADE IS OUT OF BANKS ABOVE MINOR FLOOD STAGE.
May 24, 6:15 PM CDTFLASH FLOOD1 Wnw Branson, MOROARK CREEK AT STOCKSTILL PARK IN BRANSON IS OUT OF BANKS. PARK BEING EVACUATED AND CLOSED TO THE PUBLIC.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this flash flood warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 9.6 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2020-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1654 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2020-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1654 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
774 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

331 
WGUS53 KSGF 242136
FFWSGF
MOC213-250030-
/O.NEW.KSGF.FF.W.0034.200524T2136Z-200525T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Springfield MO
436 PM CDT Sun May 24 2020

The National Weather Service in Springfield has issued a

* Flash Flood Warning for...
  Northwestern Taney County in southwestern Missouri...

* Until 730 PM CDT.

* At 436 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to three inches of rain have
  already fallen. Flash flooding is ongoing or expected to begin
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Branson...                        Hollister...
  Forsyth...                        Merriam Woods...
  Rockaway Beach...                 Bull Creek...
  Walnut Shade...                   Edgewater Beach...
  Ozark Beach...                    

This warning includes but is not limited to the following low water
crossings...
Highway 176 near Rockaway Beach...
and Route AA at Swan Creek northwest of Taneyville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3681 9302 3662 9317 3662 9331 3681 9330

FLASH FLOOD...RADAR INDICATED

$$

Wise
3 follow-up statements
839 
WGUS73 KSGF 242229
FFSSGF

Flash Flood Statement
National Weather Service Springfield MO
529 PM CDT Sun May 24 2020

MOC213-250030-
/O.CON.KSGF.FF.W.0034.000000T0000Z-200525T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Taney MO-
529 PM CDT Sun May 24 2020

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM CDT FOR
NORTHWESTERN TANEY COUNTY...

At 527 PM CDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area has moved off to the east of the area. 
Up to three inches of rain have already fallen. Even though the 
heavy rainfall has ending, run off from the earlier heavy rain will 
continue through the early evening hours. Flash flooding is ongoing 
or expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar indicated.

IMPACT...Flooding of small creeks and streams, urban areas, 
         highways, streets and underpasses as well as other drainage 
         and low lying areas.

Some locations that will experience flooding include...
Branson...                        Hollister...
Forsyth...                        Merriam Woods...
Rockaway Beach...                 Bull Creek...
Walnut Shade...                   Edgewater Beach...
Ozark Beach...                    

This warning includes but is not limited to the following low water
crossings...
Highway 176 near Rockaway Beach...
and Route AA at Swan Creek northwest of Taneyville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3681 9302 3662 9317 3662 9331 3681 9330

FLASH FLOOD...RADAR INDICATED

$$

Wise
670 
WGUS73 KSGF 242334
FFSSGF

Flash Flood Statement
National Weather Service Springfield MO
634 PM CDT Sun May 24 2020

MOC213-250030-
/O.CON.KSGF.FF.W.0034.000000T0000Z-200525T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Taney MO-
634 PM CDT Sun May 24 2020

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM CDT FOR
NORTHWESTERN TANEY COUNTY...

At 629 PM CDT, emergency management reported that Roark Creek at 
Stockstill Park in Branson is out of its banks. The park is being 
evacuated and closed to public. The river gauge on Bull Creek near 
Walnut Shade was above flood stage. The heavy rainfall has ended 
across the Warning area but run off from the earlier heavy rainfall 
will continue a flooding risk this evening. Flash flooding is 
already occurring.

HAZARD...Flash flooding caused by heavy rain.

SOURCE...Emergency management.

IMPACT...Flooding of small creeks and streams, urban areas, 
         highways, streets and underpasses as well as other drainage 
         and low lying areas.

Some locations that will experience flooding include...
Branson...                        Hollister...
Forsyth...                        Merriam Woods...
Rockaway Beach...                 Bull Creek...
Walnut Shade...                   Edgewater Beach...
Ozark Beach...                    

This warning includes but is not limited to the following low water
crossings...
Highway 176 near Rockaway Beach...
and Route AA at Swan Creek northwest of Taneyville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3681 9302 3662 9317 3662 9331 3681 9330

FLASH FLOOD...OBSERVED

$$

Wise
136 
WGUS73 KSGF 250031
FFSSGF

Flash Flood Statement
National Weather Service Springfield MO
731 PM CDT Sun May 24 2020

MOC213-250038-
/O.EXP.KSGF.FF.W.0034.000000T0000Z-200525T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Taney MO-
731 PM CDT Sun May 24 2020

...THE FLASH FLOOD WARNING FOR NORTHWESTERN TANEY COUNTY WILL EXPIRE
AT 730 PM CDT...

The heavy rain has ended. Residual flooding from the earlier heavy 
rainfall will continue this evening. The Flash Flood Warning has 
been replaced by an Areal Flood Warning until 115 AM tonight. Please 
continue to heed any remaining road closures.

LAT...LON 3681 9302 3662 9317 3662 9331 3681 9330

$$

Wise

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at May 24, 3:23 PM CDT, 1 hour 13 minutes earlier.

Area forecast discussion, May 24, 3:23 PM CDT, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
323 PM CDT Sun May 24 2020

.SHORT TERM...(This evening through Monday)
Issued at 157 PM CDT Sun May 24 2020

Scattered thunderstorms have started to develop as convective
temperatures have been reached. Initial development has been
focused mainly near and east of U.S. 65 on the edge of a weak
850 mb jet. Coverage should quickly increase this afternoon as
cold pools begin to spread out and kick up new updrafts.

Instability and moisture profiles favor a Marginal Risk for a few
strong to severe storms into early this evening. Locally damaging
wind gusts and hail up to the size of quarters will be possible
with the strongest updrafts.

We will also have to monitor for localized flash flood potential
for areas that receive multiple storms. The good news is that
these storms should move NNE at around 15-20 knots, thus residence
time of a single cell over a given location should not be too
long.

Storms will then begin to decrease in coverage later this evening
with the loss of daytime heating. Short range models do indicate
that weak isentropic upglide will be present over the region
overnight. Thus, we cannot rule out a few elevated storms. Perhaps
the best chance of storms overnight will be over western Missouri
and southeastern Kansas as short wave energy approaches from the
southwest. Lows tonight will once again be in the middle to upper
60s.

For Memorial Day, a deep upper level trough will slowly migrate
east across the Plains, with the 500 mb axis stretching from
central North Dakota to west Texas by 00Z Tuesday. That
aforementioned short wave trough to our southwest will track up
into eastern Kansas by Monday morning. Scattered showers and
thunderstorms are therefore expected during the morning hours,
especially west of U.S. 65.

Thunderstorm potential should then increase along and east of the
U.S. 65 corridor in the afternoon as convective temperatures are
approached and potential outflow works into that region. There
will again be a Marginal Risk for a few strong to severe storms,
especially if storm coverage remains somewhat limited until
afternoon. Memorial Day highs should be a bit cooler than what we
have seen the past few days with more in the way of cloud cover
expected.

.LONG TERM...(Monday Night through Sunday)
Issued at 157 PM CDT Sun May 24 2020

That main upper level trough axis will move very little through
midweek with energy closing off over Texas and the main westerlies
retreating to the U.S./Canadian border. Showers and thunderstorms
will remain possible at times for much of the week with the upper
level shear axis in the vicinity and a low-level jet occasionally
nosing north into the region.

We will have to continue monitoring the hydro situation given the
wet antecedent conditions. The National Blend of Models, GEFS
plumes, and CIPS analogs continue to advertise high probabilities
of widespread 1-3" rainfall amounts across the region from
tonight through Friday. The highest amounts should generally be
near and west of the U.S. 65 corridor. Locally higher amounts
will certainly be possible given relatively high precipitable
water values.

Global models and ensembles then advertise that shear axis
finally beginning to shift east of the region by next weekend.
This would support conditions finally drying out. Temperatures for
most of the week will be near normal, although convective trends
and cloud cover will certainly play roles in eventual high
temperatures on a daily basis.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1222 PM CDT Sun May 24 2020

Scattered to numerous showers and thunderstorms are expected from
this afternoon into early this evening. Local MVFR and IFR
conditions are expected with storms along with gusty and erratic
winds.

The potential for thunderstorms will continue later tonight
and Monday morning, although coverage should be less. We therefore
covered this potential with PROB30 groups.

Outside of thunderstorms, surface winds will remain out of the
south with some gusts over 20 knots this afternoon.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Schaumann
LONG TERM...Schaumann
AVIATION...Schaumann
Hazardous weather outlook, May 24, 3:33 PM CDT, 1 hour 3 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
333 PM CDT Sun May 24 2020

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-252045-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
333 PM CDT Sun May 24 2020

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Limited hail risk.
  Limited thunderstorm wind damage risk.
  Limited flooding risk.
  Elevated lightning risk.

DISCUSSION...

Scattered to numerous thunderstorms will continue this afternoon
and persist into early this evening, especially near and east of
the Highway 65 corridor. A few storms may produce locally
damaging wind gusts and hail up to the size of quarters. Frequent
lightning and locally heavy rainfall are also expected with this
activity. There is a limited risk for localized flash flooding.

Additional showers and thunderstorms will be possible later
tonight, mainly across southeastern Kansas and western Missouri.
Cloud to ground lightning and locally heavy rainfall will be the
primary potential hazards late tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Occasional thunderstorms are expected for much of the week. A few
strong to marginally severe storms are possible on Memorial Day,
mainly near and west of the Highway 65 corridor.

Rainfall amounts of 1 to 3 inches are expected this week, with
locally higher amounts possible. This will lead to the potential
for flooding.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Schaumann

In the hours before

Local storm report, May 24, 4:07 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
407 PM CDT SUN MAY 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0351 PM     HAIL             2 NW FREMONT HILLS      37.08N 93.28W
05/24/2020  U0.75 INCH       CHRISTIAN          MO   PUBLIC

            REPORT FROM MPING: PENNY(0.75 IN.).

&&
Local storm report, May 24, 4:09 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
409 PM CDT SUN MAY 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0343 PM     HAIL             3 E NIXA                37.03N 93.25W
05/24/2020  U0.75 INCH       CHRISTIAN          MO   PUBLIC

            REPORT FROM MPING: PENNY (0.75 IN.).

&&
Special weather statement, May 24, 4:25 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service Springfield MO
425 PM CDT Sun May 24 2020

MOZ091-242215-
Webster MO-
425 PM CDT Sun May 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WEBSTER COUNTY UNTIL
515 PM CDT...

At 424 PM CDT, Doppler radar was tracking a strong thunderstorm near
Marshfield, moving northeast at 20 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Marshfield...                     Niangua...
Elkland...                        Northview...

This includes Interstate 44 between mile markers 94 and 109.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3731 9308 3749 9307 3749 9290 3748 9276
      3725 9292
TIME...MOT...LOC 2124Z 206DEG 16KT 3732 9298

Wise
Local storm report, May 24, 4:29 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
429 PM CDT SUN MAY 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0403 PM     HAIL             2 N NIXA                37.07N 93.29W
05/24/2020  M0.88 INCH       CHRISTIAN          MO   TRAINED SPOTTER

            NICKEL SIZE.

&&
Special weather statement, May 24, 4:32 PM CDT, 4 minutes before
Special Weather Statement
National Weather Service Springfield MO
432 PM CDT Sun May 24 2020

MOZ056-057-069-242215-
Camden MO-Miller MO-Morgan MO-
432 PM CDT Sun May 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL MILLER...
NORTHWESTERN CAMDEN AND SOUTHEASTERN MORGAN COUNTIES UNTIL 515 PM
CDT...

At 432 PM CDT, Doppler radar was tracking a strong thunderstorm near
Laurie, or 11 miles northwest of Camdenton, moving northeast at 20
mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Lake of The Ozarks...             Village of Four Seasons...
Lake Ozark...                     Laurie...
Sunrise Beach...                  Gravois Mills...
Hurricane Deck...                 Rocky Mount...
Green Bay Terrace...              Barnumton...
Purvis...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3803 9279 3809 9296 3842 9284 3828 9259
TIME...MOT...LOC 2132Z 215DEG 18KT 3814 9285

Wise
Local storm report, May 24, 4:34 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
434 PM CDT SUN MAY 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0348 PM     HAIL             2 WNW FREMONT HILLS     37.07N 93.28W
05/24/2020  M1.50 INCH       CHRISTIAN          MO   PUBLIC

            PICTURE VIA SOCIAL MEDIA.

&&

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 2:35 PM CDTSpecial Weather StatementSGFStone25 min
May 24, 2:55 PM CDTSpecial Weather StatementSGFMiller35 min
May 24, 2:59 PM CDTSpecial Weather StatementSGFTaney31 min
May 24, 3:14 PM CDTSpecial Weather StatementSGFMiller46 min
May 24, 3:38 PM CDTSpecial Weather StatementSGFChristian52 min
May 24, 3:47 PM CDTAreal Flood AdvisorySGFStone, Taney4 hr
May 24, 3:50 PM CDTSevere Thunderstorm WarningSGFChristian, Greene40 min
May 24, 3:57 PM CDTSpecial Weather StatementSGFChristian48 min
May 24, 4:01 PM CDTSpecial Weather StatementSGFStone44 min
May 24, 4:03 PM CDTSpecial Weather StatementSGFMiller42 min
May 24, 4:25 PM CDTSpecial Weather StatementSGFWebster50 min
May 24, 4:32 PM CDTSpecial Weather StatementSGFCamden43 min
May 24, 4:37 PM CDTSpecial Weather StatementSGFChristian38 min
May 24, 4:49 PM CDTSevere Thunderstorm WarningSGFCamden, Laclede26 min
May 24, 5:04 PM CDTSpecial Weather StatementSGFGreene41 min
May 24, 5:20 PM CDTAreal Flood AdvisorySGFChristian, Greene, Stone5 hr
May 24, 6:25 PM CDTSpecial Weather StatementSGFDouglas35 min

Nearby

Flash Flood Warnings in Missouri, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.